Skip to main content

Kummer-faithful fields which are not sub-p-adic


A Kummer-faithful field k is a perfect field such that the Kummer map associated to G is injective for every finite extension K of k and every semi-abelian variety G over K. A typical example of a Kummer-faithful field of characteristic zero is a sub-p-adic field for some prime number p. In particular, every number field is Kummer-faithful. In this paper, we give a construction of a Kummer-faithful field which is an infinite algebraic extension of the field of rational numbers. Moreover, we give some examples of Kummer-faithful fields which are not sub-p-adic by using the constructions.

This is a preview of subscription content, access via your institution.


  1. Cassels, J.W.S., Fröhlich, A.: Algebraic Number Theory. Academic, London (1967)

    MATH  Google Scholar 

  2. Deligne, P.: Formes modulaires et représentations \(l\)-adiques. In: Séminaire Bourbaki. 1968/69. Exp. 355, 139–172. Lecture Notes in Math. 175. Springer, Berlin (1971)

  3. Fried, M.D., Jarden, M.: Field arithmetic, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 11. Springer, Berlin (1986)

    Google Scholar 

  4. Hoshi, Y.: On the Grothendieck conjecture for affine hyperbolic curves over Kummer-faithful fields. Kyushu J. Math. 71, 1–29 (2017)

    MathSciNet  Article  Google Scholar 

  5. Jarden, M.: Roots of unity over large algebraic fields. Math. Ann. 213, 109–127 (1975)

    MathSciNet  Article  Google Scholar 

  6. Jacobson, M., Jarden, M.: Finiteness theorems for torsion of abelian varieties over large algebraic fields. Acta Arith. 98, 15–31 (2001)

    MathSciNet  Article  Google Scholar 

  7. Jarden, M., Petersen, S., The section conjecture over large algebraic extensions of finitely generated fields, to appear in Math. Nachrichten, preprint available at

  8. Komatsu, T: Elliptic curves with good reductions at given prime numbers. unpublished note (2017)

  9. The LMFDB Collaboration.: The L-functions and Modular Forms Database. (2021). Accessed 4 June 2021

  10. Mochizuki, S.: The local pro-p anabelian geometry of curves. Invent. Math. 138, 319–423 (1999)

    MathSciNet  Article  Google Scholar 

  11. Mochizuki, S.: Topics in absolute anabelian geometry III: global reconstruction algorithms. J. Math. Sci. Univ. Tokyo 22, 939–1156 (2015)

    MathSciNet  MATH  Google Scholar 

  12. Stone, A.H.: Inverse limits of compact spaces. General Topol. Appl. 10, 203–211 (1979)

    MathSciNet  Article  Google Scholar 

  13. Swinnerton-Dyer, H.P.F.: On \(l\)-adic representations and congruences for coefficients of modular forms. Modular functions of one variable, III In: Proceeding of the International Summer School, Univ. Antwerp, 1972, pp. 1–55. In: Lecture Notes in Math. 350. Springer, Berlin (1973)

  14. Swinnerton-Dyer, H.P.F.: On \(l\)-adic representations and congruences for coefficients of modular forms. II. Modular functions of one variable, V. In: Proceeding of the Second International Conference, University Bonn, Bonn, 1976), pp. 63–90. Lecture Notes in Math. 601. Springer, Berlin (1977)

  15. Völklein, H.: Groups as Galois Groups. An Introduction. Cambridge Studies in Advanced Mathematics, vol. 53. Cambridge University Press, Cambridge (1996)

    Book  Google Scholar 

Download references


The author would like to express her sincere gratitude to Professor Yuichiro Taguchi who suggested her to consider this problem and gave her much valuable advice. She would like to express her appreciation to Professor Yoshiyasu Ozeki for his incisive comments on the proof of Theorem 2. She also thanks Professor Yuichiro Hoshi and Professor Kazuo Matsuno for meaningful discussions. She would like to offer her special thanks to Professor Toru Komatsu for permission to use his results in [8]. Finally, she is deeply grateful to the referees for their many helpful comments and constructive suggestions which improved the original manuscript.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Sachiko Ohtani.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ohtani, S. Kummer-faithful fields which are not sub-p-adic. Res. number theory 8, 15 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Kummer-faithful fields
  • Infinite algebraic extensions
  • PAC fields
  • Cyclotomic extensions
  • Cusp forms of level 1
  • Division points of an elliptic curve

Mathematics Subject Classification

  • 11R21
  • 14G05
  • 12E30